Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS Memphis, TN

February 24, 20184 counties in Mississippi; Phillips County, Arkansas

NWS Memphis, TN issued this flash flood warning at Feb 24, 2018, 6:49 PM CST for 4 counties in Mississippi; Phillips County, Arkansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2018, 6:49 PM CST (00:49 UTC)
Expired
Feb 25, 2018, 12:45 AM CST
In force
6 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Phillips County, AR, Coahoma County, MS, Quitman County, MS, Tate County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 119 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

597 
WGUS54 KMEG 250049
FFWMEG
ARC107-MSC027-119-137-143-250445-
/O.NEW.KMEG.FF.W.0007.180225T0049Z-180225T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
649 PM CST SAT FEB 24 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Phillips County in eastern Arkansas...
  Coahoma County in northwestern Mississippi...
  Tunica County in northwestern Mississippi...
  Southwestern Tate County in northwestern Mississippi...
  Quitman County in northwestern Mississippi...

* Until 1045 PM CST

* At 648 PM CST...Doppler Radar estimates 1 to 2 inches of rain has 
  occurred in the past 8 hours. Showers and thunderstorms will 
  produce an additional 2 to 3 inches of rain over the next 4 hours.

* Some locations that will experience flooding include...
  Clarksdale, Marvell, Elaine, Helena, West Helena, St Francis
  National Park, White River National Wildlife Refuge, Marks,
  Lambert, Jonestown, Friars Point, Tunica, Crenshaw, Sledge, Lexa,
  Belen, Dubbs, North Tunica, Vance and Crumrod.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3434 9106 3434 9100 3465 9105 3464 9058
      3470 9055 3463 9052 3469 9046 3474 9057
      3480 9053 3473 9047 3474 9045 3486 9048
      3486 9020 3407 9014 3407 9045 3399 9045
      3399 9063 3412 9067 3412 9112

$$
1 follow-up statement
701 
WGUS54 KMEG 250351
FFWMEG
ARC107-MSC027-119-137-143-250645-
/O.EXT.KMEG.FF.W.0007.000000T0000Z-180225T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
951 PM CST SAT FEB 24 2018

The National Weather Service in Memphis has extended the

* Flash Flood Warning for...
  Phillips County in eastern Arkansas...
  Coahoma County in northwestern Mississippi...
  Tunica County in northwestern Mississippi...
  Southwestern Tate County in northwestern Mississippi...
  Quitman County in northwestern Mississippi...

* Until 1245 AM CST

* At 950 PM CST...Doppler Radar estimates 1 to 2 inches of rain has 
  occurred in the past 3 hours. Showers and thunderstorms will 
  produce an additional 1 to 2 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Clarksdale, Marvell, Elaine, Helena, West Helena, St Francis
  National Park, White River National Wildlife Refuge, Marks,
  Lambert, Jonestown, Friars Point, Tunica, Crenshaw, Sledge, Lexa,
  Belen, Dubbs, North Tunica, Vance and Crumrod.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3434 9106 3434 9100 3465 9105 3464 9058
      3470 9055 3463 9052 3469 9046 3474 9057
      3480 9053 3473 9047 3474 9045 3486 9048
      3486 9020 3407 9014 3407 9045 3399 9045
      3399 9063 3412 9067 3412 9112

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 5:47 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 24, 5:47 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
547 PM CST Sat Feb 24 2018

.DISCUSSION...
Updated for the Aviation Discussion.

&&

.PREV DISCUSSION... /issued 348 PM CST Sat Feb 24 2018/

DISCUSSION...

Severe thunderstorms are possible across all of the Midsouth this
afternoon into tonight. There is an enhanced risk of severe
weather including the potential for wind, tornadoes, and hail. Heavy
rain is also a threat adding to the already saturated soils. The
flood watch will remain in effect through tonight for much of the
Midsouth. Expect numerous showers and thunderstorms to continue
through this afternoon into tonight ahead of an approaching cold
front. The frontal boundary should be southeast of the forecast
area by late tonight.

The front will become stationary north of the gulf coast Sunday
and Sunday night while an area of rain north of the boundary moves
into across north Mississippi. The rain chance will continue over
that area into Sunday night before moving to the east.

Another complex system will provide a chance of flooding rain and
possible severe weather around the middle of the week.

SWC

&&

.AVIATION...
For 00Z TAFs

VFR conditions in eastern sites until line gets to the areas then
LIFR likely as line gets to each site like in Jonesboro. Expect
changing winds and gusty winds with ceiling and visibilities
varying with storms. By Sunday morning things should improve a
lot. Should be light north winds switching to northeast/east by
Sunday afternoon with VFR ceilings and visibility. TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Clay-Craighead-Crittenden-
     Cross-Greene-Lawrence-Lee AR-Mississippi-Phillips-Poinsett-
     Randolph-St. Francis.

MO...Flood Watch through late tonight for Dunklin-Pemiscot.

MS...Flood Watch through late tonight for Alcorn-Benton MS-Coahoma-
     DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

TN...Flood Watch through late tonight for Benton TN-Carroll-Chester-
     Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
     Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 24, 2:49 PM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Memphis TN
249 PM CST Sat Feb 24 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
249 PM CST Sat Feb 24 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an Enhanced Risk of severe thunderstorms this afternoon
into the evening hours across all of the Midsouth. Damaging
winds, hail, flash flooding and tornadoes are all possible.

The threat of flooding will continue across all of the Midsouth
although it will be greatest North and West of a line from
Clarksdale Mississippi to Memphis to Paris, Tennessee.

Saturated soil may make trees especially prone to be toppled by
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy rain and strong to possibly severe thunderstorms are possible
Wednesday. Flooding is also a concern midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon through late
tonight.

SWC

In the hours before

Local storm report, Feb 24, 5:45 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     EGYPT                   35.87N 90.95W
02/24/2018                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREES DOWN IN WESTERN CRAIGHEAD COUNTY, EGYPT AREA.

&&

WLC
Local storm report, Feb 24, 6:05 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
605 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     TRUMANN                 35.67N 90.52W
02/24/2018  E70 MPH          POINSETT           AR   TRAINED SPOTTER

            LIGHT POLES AND TREES DOWN IN THE TRUMANN AREA.

&&

WLC
Local storm report, Feb 24, 6:11 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
611 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     5 S BONO                35.83N 90.81W
02/24/2018                   CRAIGHEAD          AR   BROADCAST MEDIA

            PAVILLION DESTROYED NEAR BONO, MULTIPLE REPORTS OF WIND
            DAMAGE IN THE AREA.

&&

WLC
Local storm report, Feb 24, 6:20 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
620 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     FLASH FLOOD      POCAHONTAS              36.26N 90.97W
02/24/2018                   RANDOLPH           AR   PUBLIC

            SEVERAL ROADS ACROSS TOWN UNDER WATER.

&&

JAB
Local storm report, Feb 24, 6:29 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
629 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     KEISER                  35.67N 90.09W
02/24/2018                   MISSISSIPPI        AR   LAW ENFORCEMENT

            DAMAGE TO FIRST BAPTIST CHURCH IN KEISER, BLOWN
            TRANSFORMERS, POWER LINES AND TREES DOWN.

&&

WLC
Local storm report, Feb 24, 6:34 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
634 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TORNADO          3 W OSCEOLA             35.70N 90.05W
02/24/2018                   MISSISSIPPI        AR   TRAINED SPOTTER

            ROOF RIPPED OFF HOTEL, CONSIDERABLE DAMAGE. TIME
            ESTIMATED BY RADAR.

&&

WLC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:13 PM CSTFlash Flood WarningMEGDeSoto6 hr
Feb 24, 7:30 PM CSTSpecial Weather StatementMEGDeSoto45 min
Feb 24, 7:44 PM CSTSpecial Weather StatementMEGPanola, Quitman, Tate46 min
Feb 24, 9:12 PM CSTFlash Flood WarningMEGBenton, Marshall, Tate, Tippah3 hr
Feb 24, 9:32 PM CSTFlash Flood WarningMEGLafayette, Panola, Tallahatchie, Yalobusha4 hr
Feb 24, 9:36 PM CSTTornado WarningMEGAlcorn, Tippah39 min
Feb 24, 10:00 PM CSTTornado WarningMEGAlcorn, Prentiss, Tishomingo45 min
Feb 24, 10:04 PM CSTTornado WarningMEGLee, Prentiss, Union41 min
Feb 24, 10:05 PM CSTTornado WarningMEGLee, Prentiss, Tippah, Union40 min
Feb 24, 10:24 PM CSTFlash Flood WarningMEGAlcorn, Calhoun, Lee, Pontotoc, Prentiss, Tishomingo and 1 more3 hr
Feb 24, 10:31 PM CSTTornado WarningMEGAlcorn, Prentiss, Tishomingo15 min
Feb 24, 11:01 PM CSTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss, Tishomingo11 min
Feb 24, 6:06 PM CSTTornado WarningMEGMississippi27 min
Feb 24, 6:15 PM CSTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, St. Francis45 min
Feb 24, 6:22 PM CSTSevere Thunderstorm WarningMEGMississippi38 min
Feb 24, 6:32 PM CSTSevere Thunderstorm WarningMEGMississippi28 min
Feb 24, 6:55 PM CSTSevere Thunderstorm WarningMEGCrittenden, Mississippi, St. Francis50 min
Feb 24, 8:00 PM CSTAreal Flood WarningMEGClay, Craighead, Cross, Greene, Lawrence, Poinsett and 1 more3 hr

Nearby

Flash Flood Warnings in Mississippi, 2018Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.